Alert archive / Iowa / River Flood Watches in 2018

River Flood Watch 33, NWS Des Moines, IA

June 30, 2018Dallas County, Greene County, Iowa

NWS Des Moines, IA issued this river flood watch at Jun 30, 2018, 10:24 AM CDT for Dallas County, Greene County, Iowa. It took effect at Jul 3, 2018, 1:00 PM CDT. It was in force for 3 days.

The area

The counties it named.

The facts

Issued
Jun 30, 2018, 10:24 AM CDT (15:24 UTC)
In effect from
Jul 3, 2018, 1:00 PM CDT
Expired
Jul 6, 2018, 11:30 PM CDT
In force
3 days
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Dallas County, IA, Greene County, IA

The radar

The Des Moines radar (KDMX), 44 km from the middle of the area, began a volume at 15:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Raccoon River near Perry (PROI4).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood watch went out at Jun 30, 5:36 AM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, Jun 30, 5:36 AM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
536 AM CDT Sat Jun 30 2018

.DISCUSSION.../Today through Friday/
Issued at 211 AM CDT Sat Jun 30 2018

Majority of the focus for the latest forecast package was spent
on the next 24-36 hours due to a growing concern for excessive
rainfall and severe weather. Little change to the synoptic pattern
overnight as strong anticyclonic flow continues to dominate the
upper flow pattern over the eastern half of the conus, with a
broad trough slowly starting to nudge eastward out of the
northern Rockies. Surface analysis shows a surface low in central
Minnesota and attendant cold front stretch southwest into eastern
Colorado. A very warm and humid air mass in place south of the
front with dew points in the low to mid 70s. The cold front slowly
nudges into northwest Iowa this morning, which will bring some
relief from the heat. Areas south and east of the front will see
another afternoon of heat indicies near or above 100 degrees, thus
the Heat Advisory was re-issued for areas generally along and
east of a Des Moines to Waterloo line.

Convective scenario is a little nebulous until hi-res model
guidance keys in on any potential mesoscale boundaries over the
area. However, most models have locked into a similar idea of
convective initiation by mid to late afternoon as a weak
shortwave embedded in the mean southwesterly flow aloft
approaches the region. Initial convective activity should be
focused along the frontal axis stretching from west central into
north central Iowa. A highly unstable air mass characterized by
MLCAPE in excess of 4000 J/kg will be supportive of explosive
development and storms becoming quickly severe. Strongest shear
profiles will reside northwest of the area, but should still be
strong enough to support a few supercells capable of large hail
and damaging winds. A tornado or two cannot be ruled out as SRH is
maximized due to backing surface winds just ahead of the frontal
boundary. Another round of storms will likely develop as the mean
trough slides across the central Plains. This will continue our
chances for storms into the overnight hours as a veering low level
jet supports the activity as it moves into western and central
Iowa.

Of particular concern is the threat of more flooding as
the atmosphere is primed for heavy rainfall. A deep fetch of
southerly moisture will push pwats toward 2" and promote very
efficient warm rain processes when combined with a deep warm cloud
layer and strong instability. Storm motions through the evening
hours will be nearly parallel to the frontal axis, which may lead
to some training and possibly backbuilding convection as
propagation vectors oppose the mean flow aloft. The threat for
heavy rainfall continues overnight as the nose of low level
moisture transport focuses into the state, however the nighttime
convection should be more progressive as the upper trough sweeps
through the area. Probability matched mean QPF from the HREF shows
the potential for localized 3-4"+ from west central through north
central Iowa, which is consistent with the heavy rain signal
evident in most synoptic models over the last several days. Some
of these areas have little capacity to handle excessive rainfall
due to wet antecedent conditions. A Flash Flood Watch has been
issued to highlight the threat. The heavy rainfall may also create
more problems over the next week due to elevated flows on local
waterways, especially if a wide swath of heavy rain is realized
over the Des Moines River basin upstream of Saylorville Reservoir.

A few showers and storms may linger into Sunday morning as the
trough pushes east of the cwa. Otherwise a welcome, albeit brief,
reprieve from the excessive heat can be expected Sunday and into
Monday. Upper level ridge retrogrades back into the western two-
thirds of the conus by the middle of the week. This will lead to
the return of hot and humid conditions as models build 500mb
heights to near 600 dam over the central tier of the country.
Current guidance keeps heat index values just below heat advisory
criteria as we go through the 4th of July holiday, but this will
need to be monitored over the coming days. A few chances for
isolated storms remain in the forecast through the week, but
forecast confidence is low as models likely do not have a good
handle on the timing and amplitude of any subtle waves rounding
the ridge.

&&

.AVIATION.../For the 12Z TAFS through 12Z Sunday morning/
Issued at 529 AM CDT Sat Jun 30 2018

VFR conditions will prevail through the morning and into the
afternoon hours. Widespread showers and thunderstorms are likely
by the evening hours and expected to continue into the overnight.
Did best to capture most likely timing of initial impact at each
terminal, but this will need to be adjusted as models get a
better handle on the situation through the day. TS activity will
have potential to produce strong winds, hail, and torrential
downpours that could lead to categorical restrictions at times.
These details may also need to be added into terminal forecast
later today as the expected convective evolution becomes more
certain.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for
IAZ027-028-037>039-048>050-059>062-072>075-083>086-094>097.

Flash Flood Watch from 4 PM CDT this afternoon through Sunday
morning for IAZ004>007-015>017-023>026-033>036-044>047-057-058-
070.

&&

DISCUSSION...Martin
AVIATION...Martin
Hazardous weather outlook, Jun 30, 4:30 AM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
430 AM CDT Sat Jun 30 2018

IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-071-081-
082-092-093-011100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Crawford-Carroll-Greene-Boone-Audubon-Guthrie-Cass-Adair-Adams-
Union-Taylor-Ringgold-
430 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of western and central
Iowa.

.DAY ONE...Today and tonight

There is a Moderate Risk of excessive rainfall with heavy rains
and flash flooding possible. A Flash Flood Watch is in effect. There
is also an Enhanced Risk of severe weather this afternoon into
tonight. Large hail and damaging winds will be the primary
threats, but an isolated tornado cannot be ruled out.

Minor to moderate river flooding will also continue along parts of
the Des Moines River Basin. Expected heavy rains may produce
additional flooding or exacerbate ongoing flooding. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Intermittent chances for thunderstorms linger Sunday morning and
continue off and on infrequently through the work week. The
severe weather potential is low at this time.

Flood Warnings are expected to continue for portions of the Des
Moines River Basin into next week. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed for severe weather and flash flooding
later this afternoon and tonight.

IAZ027-028-037>039-048>050-059>062-072>075-083>086-094>097-011100-
Butler-Bremer-Hardin-Grundy-Black Hawk-Story-Marshall-Tama-Dallas-
Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-Clarke-Lucas-
Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
430 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of central and
eastern Iowa.

.DAY ONE...Today and tonight

Another hot and humid day is anticipated today. A Heat Advisory is
in effect this afternoon. Please refer to the National
Weather Service website at weather.gov/desmoines for further
details.

Thunderstorms are likely tonight. Some may be severe with locally
heavy rains. Large hail and damaging winds would be the primary
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Intermittent chances for thunderstorms linger Sunday and continue
off and on infrequently through the work week. The severe weather
potential is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed tonight.

Small

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 2:59 AM CDTFlash Flood WatchDMXAdair, Adams, Audubon, Black Hawk, Boone, Calhoun and 31 more27 hr
Jun 30, 3:12 AM CDTHeat AdvisoryDMXAppanoose, Black Hawk, Bremer, Butler, Clarke, Dallas and 18 more16 hr
Jun 30, 10:24 AM CDTRiver Flood WatchDMXPolk24 hr
Jun 30, 10:24 AM CDTRiver Flood WatchDMXWright4 days
Jun 30, 10:24 AM CDTRiver Flood WatchDMXBlack Hawk7 days
Jun 30, 10:24 AM CDTRiver Flood WatchDMXPolk16 hr
Jun 30, 12:57 PM CDTSpecial Weather StatementDMXPalo Alto63 min
Jun 30, 1:05 PM CDTSevere Thunderstorm WarningDMXPalo Alto, Pocahontas40 min
Jun 30, 1:38 PM CDTSevere Thunderstorm WarningDMXHumboldt, Kossuth, Palo Alto, Pocahontas52 min
Jun 30, 1:47 PM CDTSpecial Weather StatementDMXHancock, Worth58 min
Jun 30, 1:54 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth51 min
Jun 30, 2:23 PM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright52 min
Jun 30, 2:45 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth45 min
Jun 30, 2:55 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin, Hancock, Wright65 min
Jun 30, 3:56 PM CDTSevere Thunderstorm WarningDMXButler, Franklin49 min
Jun 30, 4:05 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll25 min
Jun 30, 4:06 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene, Webster24 min
Jun 30, 4:09 PM CDTSevere Thunderstorm WarningDMXCrawford38 min
Jun 30, 4:09 PM CDTSevere Thunderstorm WarningDMXPocahontas51 min
Jun 30, 4:10 PM CDTTornado WarningDMXCalhoun, Carroll, Greene, Webster18 min
Jun 30, 4:27 PM CDTTornado WarningDMXCrawford18 min
Jun 30, 4:31 PM CDTSevere Thunderstorm WarningDMXCalhoun, Carroll, Greene25 min
Jun 30, 4:59 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster46 min
Jun 30, 5:02 PM CDTSevere Thunderstorm WarningDMXDallas, Madison, Polk29 min
Jun 30, 5:06 PM CDTSevere Thunderstorm WarningDMXKossuth, Winnebago24 min
Jun 30, 5:43 PM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Greene23 min
Jun 30, 6:43 PM CDTSevere Thunderstorm WarningDMXDallas47 min
Jun 30, 6:47 PM CDTSevere Thunderstorm WarningDMXMarshall, Polk, Story43 min

Nearby

River Flood Watches in Iowa, 2018Every river flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.